Wyoming, 2022

Blizzard and High Wind in Wyoming, January 6 to 7, 2022

January 6 to 7, 2022 · NWS CYS · 11 events in 10 counties and zones

A prolonged period of high winds occurred across much of southeast Wyoming along and west of I-25 from the morning of January 6th through the afternoon on January 7th. Wind gusts 65-75 MPH were common with peak gusts exceeding 80 MPH near Arlington along I-80 between Laramie and Cheyenne.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A prolonged period of high winds occurred across much of southeast Wyoming along and west of I-25 from the morning of January 6th through the afternoon on January 7th. Wind gusts 65-75 MPH were common with peak gusts exceeding 80 MPH near Arlington along I-80 between Laramie and Cheyenne. The high winds also resulted in a brief 3 to 4 hour period of blizzard conditions due to significant blowing snow near Arlington on the morning of January 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 6, 5:29 AM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Jan 6, 5:29 AM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 AM MST Thu Jan 6 2022

.SHORT TERM...(Today - Friday)
Issued at 445 AM MST Thu Jan 6 2022

A rather challenging forecast this morning, mainly with respect to
the transition in weather hazards across southeast Wyoming and the
western Nebraska Panhandle. Dangerous wind chills around -25 deg F
are being observed across our northern tier of zones early this AM
with readings in the teens below zero across most of the CWA. Wind
Chill Advisories remain in effect until 8 AM MST. In general, snow
has come to an end for most of the area with a few lingering light
showers along the I-80 corridor. Moderate snow could re-develop by
this afternoon with low-level warm air advection & isentropic lift
along the retreating arctic boundary. Not much excitement from the
high-res models w/ negligible additional accumulations, but models
can really struggle with these WAA regimes. Even so, some areas do
have the potential to pick up an additional 2-3 inches. Have opted
to replace Winter Storm Warnings w/ Winter Weather Advisories thru
11 PM MST This evening as significant impacts have waned. Mountain
zones may continue to see heavy snowfall through mid-day on Friday
with additional 1-2 feet possible, so have extended current Winter
Storm Warnings through 12z Friday. Would not be surprised if a few
of the higher peaks see upwards of 60 inches for storm totals.

Main story this afternoon & tonight will be the winds. Widespread/
deep subsidence will spread across southeast Wyoming later this AM
into this afternoon within the RFQ of a 140 to 150 knot 250 mb jet
streak which was partially responsible for the significant snow on
Wednesday. This combined with a broad belt of 60+ knot flow in the
700 to 800 millibar layer and modestly steep low-level lapse rates
should support widespread surface gusts 55-65 MPH even outside the
typical wind corridors. MAV/MET guidance continues to show upwards
of 30-32 knot sustained winds for Rawlins & Laramie, a good signal
for potential warning-criteria wind gusts. 850 millibar CAG to CPR
gradients climb to 60-70 meters this afternoon and peak around 85-
90 meters on Friday. In-house probabilistic guidance suggests high
probabilities (80+ percent) of exceeding 60 MPH gusts at Arlington
which would be expected with these gradients. Bordeaux will be the
last to increase (likely after Midnight) as the surface trough may
not move east of I-25 until later tonight. The tricky zone will be
central Laramie County including Cheyenne. Model soundings suggest
steep afternoon lapse rates, but believe the fresh snow cover will
promote a surface-based inversion unlikely to be resolved by model
guidance. However, a chinook is expected to develop by late in the
afternoon which should help to push our surface temperatures near/
above freezing by evening w/ temperatures continuing to rise over-
night. This could yield sufficiently steep lapse rates which could
support mixing of 50+ knot flow at H75, supported further by quite
strong downward omega. The latest HRW-FV3 also suggests 45-50 knot
wind gusts spilling into the Cheyenne area this evening, so enough
confidence exists to include CYS in the batch of High Wind Warning
products issued with this forecast package.

Blowing snow is a significant concern today, mainly along and west
of the Laramie Range where high winds are expected to combine with
a fresh 6-12 inch snowfall across a large part of the region. Near
blizzard conditions will be possible, if not likely at times given
the very light/powdery nature of the snow that may be blown around
quite easily. We did consider Blizzard Warnings, but confidence is
quite low as we do expect WAA to help push surface temperatures up
into the 33-35 degree range today despite the snow cover. This may
limit the severity of blowing snow, so opted to let the next shift
monitor webcams and consider upgrades if necessary. Winter Wx Adzy
products were issued in tandem with the High Wind Warnings, mainly
for significant blowing snow potentially resulting in visibilities
down to one quarter of a mile at times. Blowing snow threat should
diminish by mid-morning on Friday as temperatures warm.

.LONG TERM...(Friday Night - Wednesday)
Issued at 445 AM MST Thu Jan 6 2022

A prolonged high wind event will be ongoing Friday night as a belt
of strong flow aloft passes over southeast Wyoming and western
Nebraska. Local wind guidance remains locked-in regarding the
potential for gusts over 65 mph, particularly along the northern
foothills of the Snowy range as well as the downslope regions off
the Laramie Range. The mid-morning timeframe on Saturday morning
appears to be the most favorable, especially along portions of I-25
in Platte County southward into Laramie County Wyoming. Light, high-
profile vehicles will be especially susceptible as flow will
remain largely due-westerly though this high-wind event. A weak
plume of moisture in the mid-levels will also work south and
eastward on Saturday as a frontal boundary passes through. While
this event will not result in snowfall for the high plains or
basins, the Snowy and Sierra Madre ranges still look to pick up
around 2-4 inches on Saturday as the front passes through. As
flow aloft slackens behind the front on Saturday evening, look for
high winds to diminish. A cold night is expected behind the front
on Saturday night, with temperatures running below average on
Sunday as well.

After Saturday's frontal system, a pattern-change is in store for
southeast Wyoming and western Nebraska from Sunday through at least
the middle of next week. Expect dry weather, with high pressure
building in. Winds will remain generally light (by Wyoming
standards) with temperatures returning to normal and even above
normal values for much of the region. Some long-term guidance hints
at a cutoff upper-level low approaching from the southwestern states
by Wednesday-Thursday, however no model brings this feature close
enough to produce any precipitation over Wyoming or Nebraska. For
now, expect a welcome respite from the action-packed winter season
to date.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 445 AM MST Thu Jan 6 2022

MVFR to brief IFR conditions are likely through the next 6
hours at all terminals except CDR as a band of snow continues to
move through. CYS LAR and BFF will be most affected through the
morning hours. Strong winds are likely this afternoon which will
result in BLSN at most terminals. VIS will be reduced to MVFR and
perhaps IFR at times especially at RWL, LAR, and CYS. Expect skies
to clear however strong winds will remain in place through the next
24 hours.

&&

.FIRE WEATHER...
Issued at 445 AM MST Thu Jan 6 2022

No fire weather concerns with recent significant snowfall across a
large part of the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 8 AM MST this morning for WYZ101-102.

     High Wind Warning from 11 PM this evening to 11 AM MST Friday
     for WYZ106.

     Winter Weather Advisory until 5 AM MST Friday for WYZ104>106-
     109>111-113-115>118.

     Winter Weather Advisory until 11 PM MST this evening for WYZ107-
     108-119.

     High Wind Warning from 10 AM this morning to 5 AM MST Friday for
     WYZ104-105-109-113-115>117.

     High Wind Warning from 3 PM this afternoon to 5 AM MST Friday
     for WYZ118.

     Winter Storm Warning until 5 AM MST Friday for WYZ112-114.

     High Wind Warning from 8 AM this morning to 5 PM MST Friday for
     WYZ110.

NE...Wind Chill Advisory until 8 AM MST this morning for NEZ002-003-
     095-096.

     Winter Weather Advisory until 11 PM MST this evening for
     NEZ019>021-054-055.

&&

SHORT TERM...CLH
LONG TERM...MAC
AVIATION...MAC
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 5, 2:42 PM MST, 19 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
242 PM MST Wed Jan 5 2022

NEZ019>021-054-055-WYZ101-106>108-110-112>119-062145-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Converse County Lower Elevations-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
242 PM MST Wed Jan 5 2022

This hazardous weather outlook is for portions of the
Nebraska panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread moderate to heavy snow is likely across a large part of
southeast Wyoming and the western Nebraska Panhandle this
afternoon and into this evening. The heaviest snow will likely end
a few hours after sunset. Travel will be severely impacted.
Numerous Winter Storm Warnings and Advisories are in effect.
Please refer to the appropriate products for more specific
details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Dangerous wind chills ranging from minus 20 to minus 30 degrees
are expected along and east of the Laramie Range on Thursday
morning.

Light to moderate snow will continue across portions of southeast
Wyoming and southern Nebraska as the arctic front retreats to the
northeast. Additional snow accumulations are expected through noon
Thursday with slowly increasing temperatures.

.Spotter information statement...

Spotters are encouraged to report snowfall totals or adverse
weather conditions to the National Weather Service in Cheyenne.

NEZ002-003-095-096-WYZ102-062145-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Niobrara County-
242 PM MST Wed Jan 5 2022

This hazardous weather outlook is for the northern Nebraska
panhandle and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light to occasional moderate snow will continue this afternoon
before ending from north to south this evening. Occasional snow
showers are possible through midnight tonight with light
accumulations possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Dangerous wind chills ranging from minus 20 to minus 30 degrees
are expected along and east of the Laramie Range on Thursday
morning.

.Spotter information statement...

Spotters are encouraged to report snowfall totals or adverse
weather conditions to the National Weather Service in Cheyenne.

WYZ103>105-109-111-062145-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
242 PM MST Wed Jan 5 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Periods of snow, heavy at times, expected this afternoon through
late this evening. The highest snowfall totals will be near the
mountains. Please refer to the Winter Storm Warning or Winter
Weather Advisory for additional details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong winds will return to the wind prone areas of southeast
Wyoming from Thursday through Friday. Blowing snow will also be a
concern due to the existing snowpack, especially between Elk
Mountain and Arlington.

.Spotter information statement...

Spotters are encouraged to report snowfall totals or adverse
weather conditions to the National Weather Service in Cheyenne.

In the hours before

Local storm report, Jan 6, 6:13 AM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
613 AM MST THU JAN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY SNOW       1 NNE LARAMIE           41.32N 105.58W
01/06/2022  M7.7 INCH        ALBANY             WY   TRAINED SPOTTER

            0.39 INCHES OF MELTED LIQUID.

&&

MAC
Local storm report, Jan 6, 6:42 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
642 AM MST THU JAN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     HEAVY SNOW       4 ENE CHEYENNE          41.18N 104.72W
01/06/2022  E10.0 INCH       LARAMIE            WY   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind, 1 blizzard. Local standard time, as filed.

Blizzard, North Snowy Range Foothills

When
January 6, 10:22 AM MST to 2:42 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wind gusts in excess of 55 MPH resulted in blowing snow reducing visibilities to less than one quarter of a mile along I-80 at Arlington East (WY23 - WYDOT).

High Wind, North Snowy Range Foothills

When
January 6, 10:32 AM MST to January 7, 8:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Persistent wind gusts to 70+ MPH were observed at several WYDOT sensors along I-80 between Laramie and Rawlins. The peak wind gust was 83 MPH at WY20 (County Road 402) at 5:22 PM MST on 1/6.

High Wind, Ferris/Seminoe/Shirley Mountains

When
January 6, 11:50 AM MST to January 7, 4:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The RAWS Station at Camp Creek (CAMW4) near the Carbon/Sweetwater county line recorded frequent wind gusts exceeding 60 MPH. The peak wind gust was 70 MPH at 5:50 PM MST on 1/6.

High Wind, Central Carbon County

When
January 6, 1:42 PM MST to 11:00 PM MST
Where
Central Carbon County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Periodic wind gusts around 60 MPH were observed near Rawlins in central Carbon County. The peak wind gust was 61 MPH at the Rawlins Airport (KRWL) ASOS at 10:04 PM MST on 1/6.

High Wind, Laramie Valley

When
January 6, 2:00 PM MST to January 7, 12:00 AM MST
Where
Laramie Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Occasional wind gusts to 60+ MPH were observed at the Laramie Airport ASOS (KLAR). The peak wind gust was 64 MPH at 7:00 PM MST on 1/6.

High Wind, Upper North Platte River Basin

When
January 6, 3:00 PM MST to 4:00 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wind gusts around 58 MPH were briefly observed near Skyline (KSKL).

High Wind, South Laramie Range

When
January 6, 7:26 PM MST to January 7, 5:48 AM MST
Where
South Laramie Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT sensors recorded frequent wind gusts of 60-70 MPH over the Interstate 80 Summit between Laramie and Cheyenne. The peak wind gust was 73 MPH at Wildcat Trail (WY48) along Wyoming State Highway 210 at 2:12 AM MST on 1/7.

High Wind, Central Laramie Range and Southwest Platte County

When
January 7, 12:30 AM MST to 6:44 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux (KBRX) along I-25 recorded frequent wind gusts in excess of 58 MPH. The peak wind gust was 63 MPH at 12:52 AM MST on 1/7.

High Wind, Shirley Basin

When
January 7, 1:00 AM MST to 4:59 PM MST
Where
Shirley Basin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Occasional wind gusts 55-60 MPH were observed at multiple Mesonet stations across Shirley Basin.

High Wind, South Laramie Range Foothills

When
January 7, 5:47 AM MST to 5:49 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay (UP226) recorded a wind gust to 59 MPH at 5:48 AM MST on 1/7.

High Wind, Converse County Lower Elevations

When
January 7, 10:50 AM MST to 1:58 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Frequent wind gusts 60+ MPH were observed across the lower elevations of Converse County near Douglas. The peak wind gust was 67 MPH at the WYDOT sensor at Deer Creek (KDRC) at 1:08 PM MST.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995487, 995477, 995445, 995476, 995482, 995486, 995484, 995473, 995472, 995485, 995432.